Alert archive / Kentucky / Special Weather Statements in 2012

Special Weather Statement, NWS Louisville, KY

February 1, 2012Logan County, Kentucky

NWS Louisville, KY issued this special weather statement at Feb 1, 2012, 4:51 PM CST for Logan County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2012, 4:51 PM CST (22:51 UTC)
Expired
Feb 1, 2012, 5:15 PM CST
In force
24 min
Issued by
NWS Louisville, KY

County Logan County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

831 
WWUS83 KLMK 012251
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EST WED FEB 1 2012

KYZ070-012315-
LOGAN-
451 PM CST WED FEB 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HALF INCH HAIL...
AND 40 MPH WINDS...

AT 446 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF GUTHRIE...AND MOVING SOUTHEAST AT
15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL...AND GUSTY WINDS
OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  DOT...
  SCHLEY...
  ADAIRVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8707 3673 8707 3678 8706 3678 8705
      3668 8676 3667 8676 3664 8677 3664 8706
TIME...MOT...LOC 2251Z 297DEG 14KT 3666 8702

$$

JSD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Feb 1, 3:42 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Feb 1, 3:42 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
442 PM EST WED FEB 01 2012

...Forecast Update...

Updated the forecast to account for some light showers that have
developed right along the frontal boundary, which, as of 430 pm EST,
lay from southern Dubois county in Indiana through Floyd and
northern Jefferson County, Kentucky. Added isolated showers through
mid evening for those counties along the Ohio River. Few locations
along the Ohio will receive more than a trace of rain this evening,
although isolated locations may receive a brief heavy rain
accounting for a tenth of an inch or so.

&&

.Short Term (Tonight and Thursday)...

Broad frontal zone is draped across the Ohio Valley and extends
west-southwest into Arkansas and Oklahoma. Perhaps the best evidence
of a front is the northern edge of the thicker clouds, and a
dewpoint discontinuity over extreme southern Illinois and Indiana.
One southern stream impulse is forcing a fairly extensive area of
showers and storms from eastern Tennessee SSW to the Florida
Panhandle, while a stronger-looking shortwave trof over Oklahoma has
triggered severe convection west of Little Rock. In between there is
very little activity, and the models do not have a good handle on
this at all.

The upper shortwave will move east tonight, with the trof axis
getting east of I-65 by 06Z. Confidence is not that high, but
yesterday's mesoscale models seem to have a better handle on current
conditions than today's synoptic models. That said, will just go
with chance POPs through this evening south of the WK and Bluegrass
Parkways, and taper down to a dry forecast over southern Indiana and
north of I-64 in Kentucky.

Once the upper trof axis is to our east, believe we will finally get
some cooler and drier air advecting in from the northwest. Min temps
will be 5-10 degrees cooler than the last couple nights, but still
more in line with normal highs for early February. Concern about fog
potential is less than in the previous few cycles, because the
ground will not be as wet as previously expected. Will still carry
the mention of valley fog for early Thursday morning.

Surface high pressure will ridge in from the north on Thursday but
heights increase in response to shortwave ridging aloft. Will be
another unseasonably warm day, with abundant sunshine and highs in
the upper 50s.

.Long Term (Thursday Night through Wednesday)...

Broad high pressure at the surface and weak ridging aloft will slide
across the northeast CONUS Thursday night through Friday. With weak
winds and mostly clear skies, lows of Friday morning will be the
coldest we have seen in a few days, dipping into the mid to upper
30s. Friday will warm into the mid 50s to lower 60s.

There continues to be some spread in the evolution of the deep upper
low across the center of the CONUS this weekend and its associated
low pressure. The operational GFS was trending towards the slower
GFS for the 06Z run, but has now flipped to a faster and further
south solution for the 12Z. Though we will continue to go with a
blend toward early next week, have decided to trend the solution a
bit towards the ECMWF for the weekend. It still looks like rain will
move into the region Friday evening and overspread the forecast area
overnight. Widespread rain looks to continue through the day on
Saturday. Soundings show the atmosphere will moisten up quite a bit
ahead of this system, with precipitable water values rising to over
an inch. Therefore it looks like we will get a decent soaking with
this rain. Will continue slight chance to low chance pops through
Monday. High pressure will eventually build in from the west Tuesday
into Wednesday and dry us out.

Temperatures this weekend will remain above normal with highs in the
50s. Lows will only drop into the 40s at night. We could see a bit
of a cooling trend through the first part of next week. For now,
will go with highs in the 40s and lows in the 30s. However, given
continuing model spread, confidence in this forecast is lower than
average.

&&

.Aviation (12Z TAF Issuance)...

Weak and broad front remains draped across Kentucky, with some
evidence of low-level moisture pooling to its south. BWG seems
determined to dance between IFR and MVFR (but still fuel-alternate),
and will probably be the biggest TAF challenge this afternoon. Will
be a press-time decision on how low that ceiling is initialized.
Fuel-alternate MVFR in play at SDF, and it won't take much to fill
in such a ceiling at LEX.

Lift will increase a bit later this afternoon into early evening as
the southern stream shortwave moves into the mid-South. Low
confidence in getting any precip, but have included a few hours of
precip in BWG, with VCSH in SDF and LEX. Still not ruling thunder
completely out in BWG, but is a low enough probability that it will
not be mentioned in the TAF.

Clear skies and light winds after midnight, along with cooler
temperatures will raise the question of fog formation. Winds never
quite decouple at LEX, and it is looking like wet ground will be
less of a factor.  However, notoriously fog-prone BWG may indeed see
vsby restrictions, and we will include BR in the BWG TAF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Update...........JSD
Short Term.......RS
Long Term........EER
Aviation.........RS
Hazardous weather outlook, Feb 1, 2:19 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
319 PM EST WED FEB 1 2012

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-022030-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
319 PM EST WED FEB 1 2012 /219 PM CST WED FEB 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RAS

In the hours before

Special weather statement, Feb 1, 4:51 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
551 PM EST WED FEB 1 2012

KYZ070-012315-
LOGAN-
451 PM CST WED FEB 1 2012

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HALF INCH HAIL...
AND 40 MPH WINDS...

AT 446 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF GUTHRIE...AND MOVING SOUTHEAST AT
15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HALF INCH HAIL...AND GUSTY WINDS
OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  DOT...
  SCHLEY...
  ADAIRVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3665 8707 3673 8707 3678 8706 3678 8705
      3668 8676 3667 8676 3664 8677 3664 8706
TIME...MOT...LOC 2251Z 297DEG 14KT 3666 8702

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 5:09 PM CSTSpecial Weather StatementLMKEdmonson, Logan, Simpson, Warren36 min
Feb 1, 5:56 PM CSTSpecial Weather StatementLMKAllen, Barren, Simpson, Warren34 min

Nearby

Special Weather Statements in Kentucky, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.